Kansas, 2016

Flash Flood and Hail in Kansas, September 15, 2016

September 15, 2016 · NWS GLD · 30 events in 5 counties and zones

During the late afternoon and through the evening a severe thunderstorm moved into Northwest Kansas. The storm had a history of producing hail up to baseball size, which continued into Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$10,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the late afternoon and through the evening a severe thunderstorm moved into Northwest Kansas. The storm had a history of producing hail up to baseball size, which continued into Kansas. The storm continued producing hail up to baseball size as it approached Goodland. The storm also began to produce severe winds not long after crossing the state line. Wind speeds ranged from a measured 63 MPH to an estimated 90 MPH. The strongest wind gusts occurred in Gem where a tree was split in half. The most unusual effects of the severe winds included round bales of hay being blown up and over Highway 25 south of Colby and glass from broken windows being embedded in the gym floor in Brewster. Flash flooding near Leoville also occurred due to repeated rounds of heavy rainfall moving over the same location.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 15, 1:23 PM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Sep 15, 1:23 PM CST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
123 PM MDT THU SEP 15 2016

.SHORT TERM...(This evening through Friday)
Issued at 122 PM MDT Thu Sep 15 2016

Latest upper air analysis has the closed low moving onto the
Northern Plains.  At the surface a trough was located over far
Northwest Kansas.  Behind the trough low clouds and fog had ended by
late morning.  South of the trough a warm front was nearly
stationary.  Over the last hour or so cumulus clouds had begun to
develop along the frontal boundary.

Looks like storms will form in two areas this afternoon. The first
area is along a warm front along the southeast part of the Tri-State
Area. This area will have the best instability and lowest CIN to
start out due to the low level moisture advection from the low level
jet. As the afternoon progresses storm activity will spread north as
an upper level short wave trough moves overhead and the environment
becomes more unstable due to heating and increasing dew points. The
majority of this activity will be east of Highway 25 as storms
spread northward. The likelihood for severe weather will increase to
the east where mixed layer CAPE and deep layer shear will be higher.

A second area of storm activity will occur along the surface trough
currently over the north central part of the Tri-State Area. The
surface trough should remain fairly stationary until late afternoon
when an approaching cold front begins to push the trough southward.
In the meantime the clearing clouds are allowing in environment to
become more unstable along and ahead of the surface trough. Am
thinking storm activity will begin as the upper level short wave
trough moves overhead from the west, possibly bringing some isolated
storm activity into the Tri- State Area. This area of storm activity
should merge with the area to the south by early evening.

Main hazards will be possible with large hail and damaging winds.
However a few tornadoes cannot be ruled out due to the low cloud
bases around 2-3k ft AGL and 0-1km shear of 15kts. The window for
any tornado development will be late afternoon and early evening.
If tornadoes do develop, have higher confidence they will form east
of Highway 83. As mentioned earlier, the severe weather will be east
of Highway 25, with the odds of severe weather increasing to the
east.

Storm activity will be greatest during the early evening then end
from west to east as more stable air follows the cold front into the
Tri-State Area. There may be some lingering storms over the far
eastern part of the Tri-State Area after midnight.

Overnight fog may develop along the southeast portion of the Tri-
State Area near the warm front.

Friday morning the fog should end a few hours after sunrise.  Any
lingering storms should be east/southeast of the Tri-State Area by
mid morning, if not before.  The rest of the day will be cooler due
to the passage of the cold front tonight.  With fairly laminar flow
overhead and a stable environment, am not anticipating much, if any
cloud cover.

.LONG TERM...(Friday night through Thursday)
Issued at 122 PM MDT Thu Sep 15 2016

The beginning part of the long term period looks to be fairly dry.
Friday night, could potentially see some precipitation in western
portions of the CWA but anything that develops will be isolated. The
bulk of the precipitation will be east of the region, along the
front that passed Thursday.

A trough stretching from the Dakota's to California will move over
the region Saturday. A shortwave is expected to move within the
primary flow and that will help will precipitation development. Bulk
shear look favorable but CAPEs are weak, so severe storms are
unlikely based off current model runs.

Sunday and Monday will both be dry. A ridge begins to move into the
region on Sunday as the trough moves east. By Monday, the CWA is
under a ridge which keeps the dry conditions.

On Tuesday, a trough is starting to build in the western CONUS. This
brings southwest flow to the region but conditions are still
anticipated to be dry as the ridge begins to move east.

Wednesday brings a change. A cold front is pushing east along with
the trough. Since the ridge is east of the region, an abundance of
moisture from the southwest flow gets pushed up into the area. This
will enhance precipitation chances over the region. Current guidance
is showing a shortwave to move over the CWA which will help with
storm development as well. Thursday will have continued
precipitation chances as southwest flow persists over the region.

Temperatures are expected to be in the 70s Saturday before jumping
into the 80s Sunday through Tuesday with the ridge over the region.
Wednesday and Thursday are anticipated to drop back down into the
70s and low 80s due to the cold front passage.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1120 AM MDT Thu Sep 15 2016

VFR conditions forecast for the TAFs. Am expecting thunderstorms
to begin to form mid afternoon and increase in coverage, possibly
near KMCK but north and east of KGLD. Have most confidence in
storms near KMCK by 0z. Main threat will be large hail and
damaging wind gusts. The storm activity will move east through the
evening. Fog will develop overnight along a warm front, but should
remain south of KMCK.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...CLT
AVIATION...JTL
Hazardous weather outlook, Sep 15, 3:25 PM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
325 PM MDT THU SEP 15 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-162130-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
325 PM MDT THU SEP 15 2016 /425 PM CDT THU SEP 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE
AREA THIS AFTERNOON THROUGH TONIGHT...WITH THE BEST COVERAGE EAST
OF HIGHWAY 25 THIS EVENING. THE PRIMARY HAZARDS WILL BE DAMAGING
WIND GUSTS AND LARGE HAIL. HOWEVER THERE WILL BE A RISK FOR
TORNADOES DURING THE LATE AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

FROM SATURDAY AFTERNOON INTO THE OVERNIGHT HOURS...ISOLATED TO
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA. FOR
LOCATIONS ALONG AND WEST OF A LINE FROM GOVE TO GEM TO STRATTON
NEBRASKA...SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Sep 15, 3:35 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
335 PM MDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             7 SE THURMAN            39.52N 103.13W
09/15/2016  E1.00 INCH       KIT CARSON         CO   PUBLIC

            A LOT OF QUARTER SIZE HAIL AND HEAVY RAIN.

&&

HILL
Local storm report, Sep 15, 3:46 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             10 SE THURMAN           39.48N 103.10W
09/15/2016  E1.00 INCH       KIT CARSON         CO   PUBLIC

            SOME QUARTER SIZE HAIL. MOSTLY NICKEL AND PENNY SIZE.
            HAIL COVERED GROUND. TIME ESTIMATED BY RADAR.

&&

HILL
Special weather statement, Sep 15, 4:00 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM CDT THU SEP 15 2016

KSZ028-152215-
LOGAN KS-
500 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOGAN COUNTY UNTIL
515 PM CDT...

AT 500 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTHWEST OF SCOTT STATE LAKE...MOVING NORTH AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN LOGAN
COUNTY.

LAT...LON 3870 10106 3891 10100 3890 10084 3870 10094
TIME...MOT...LOC 2200Z 200DEG 25KT 3874 10098

007
Local storm report, Sep 15, 4:37 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
437 PM MDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             8 N BETHUNE             39.42N 102.42W
09/15/2016  E1.75 INCH       KIT CARSON         CO   PUBLIC

&&

HILL
Special weather statement, Sep 15, 4:45 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
545 PM CDT THU SEP 15 2016

KSZ002-014-152300-
THOMAS KS-RAWLINS KS-
545 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RAWLINS AND
NORTHWESTERN THOMAS COUNTIES UNTIL 600 PM CDT...

AT 545 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTH OF MCDONALD...OR 17 MILES NORTH OF BREWSTER...MOVING
NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BEARDSLEY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTHWESTERN KANSAS.

LAT...LON 3947 10118 3957 10139 3983 10127 3973 10099
TIME...MOT...LOC 2245Z 208DEG 24KT 3961 10132

007
Local storm report, Sep 15, 4:54 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
454 PM MDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             11 N BURLINGTON         39.47N 102.30W
09/15/2016  E1.25 INCH       KIT CARSON         CO   TRAINED SPOTTER

            HAIL BETWEEN NICKEL AND HALF DOLLAR SIZE. TIME ESTIMATED
            BY RADAR.

&&

HILL

The radar

The Goodland radar (KGLD), 35 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

20 hail, 9 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Thomas

When
September 15, 5:11 PM CST
Where
Thomas County, 6.11 mi NNE of Brownville
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
39.265, -101.320

Hail, Sherman

When
September 15, 4:20 PM MST
Where
Sherman County, 2.6 mi SE of Kanorado Arpt
Measured
2 in hail
Reported by
Social Media
Coordinates
39.373, -101.986

Hail, Sherman

When
September 15, 4:26 PM MST to 4:36 PM MST
Where
Sherman County, 10.82 mi NE of Kanorado Arpt
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
39.491, -101.855

The hail damaged crops.

Thunderstorm Wind, Sherman

When
September 15, 4:27 PM MST
Where
Sherman County, 0.98 mi WNW of Caruso
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.335, -101.797

Hail, Sherman

When
September 15, 4:30 PM MST
Where
Sherman County, 1.47 mi N of Caruso
Measured
2 in hail
Reported by
Social Media
Coordinates
39.351, -101.779

Estimated hen egg size hail.

Hail, Sherman

When
September 15, 4:33 PM MST
Where
Sherman County, 3.74 mi WNW of Goodland Arpt
Measured
2.5 in hail
Reported by
Public
Coordinates
39.399, -101.759

Hail, Sherman

When
September 15, 4:37 PM MST to 4:46 PM MST
Where
Sherman County, 0.53 mi E of Goodland
Measured
2.75 in hail
Injuries
5 direct, 0 indirect
Reported by
Public
Coordinates
39.350, -101.710

Hail sizes ranged from golf ball to baseball size. Siding on the west side of houses and west facing windows in buildings across the north half of town were broken out due to the combined effect of the very large hail and 70 MPH winds. Many vehicles had dents and broken windows from the hail. Two adults and a child were treated at Goodland Regional Hospital for injuries to the face, head, and arms. Several students were also injured walking from school and were not treated. The worst of the damage was confined to the north half of town were the hail was the largest.

Thunderstorm Wind, Sherman

When
September 15, 4:44 PM MST to 5:01 PM MST
Where
Sherman County, 0.41 mi ESE of Goodland Arpt
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
39.367, -101.693

A maximum wind gust of 70 MPH was reported during this time frame. Sustained winds up to 55 MPH were also reported.

Hail, Sheridan

When
September 15, 5:45 PM CST
Where
Sheridan County, 5.81 mi NNW of Hoxie
Measured
1 in hail
Reported by
Social Media
Coordinates
39.425, -100.480

Hail, Sherman

When
September 15, 4:45 PM MST
Where
Sherman County, 3.05 mi N of Goodland Arpt
Measured
2.75 in hail
Property damage
$500
Reported by
NWS Employee
Coordinates
39.414, -101.708

At least two windows were broken from the hail and wind. The hail also damaged the trees.

Thunderstorm Wind, Sherman

When
September 15, 4:45 PM MST
Where
Sherman County, 3.05 mi N of Goodland Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.414, -101.708

Estimated wind speeds of 80 MPH occurred with the baseball size hail.

Hail, Sherman

When
September 15, 5:00 PM MST
Where
Sherman County, 2.71 mi NNE of Edson
Measured
2.5 in hail
Reported by
Public
Coordinates
39.366, -101.531

Hail, Thomas

When
September 15, 6:10 PM CST
Where
Thomas County, 2.31 mi SSE of Brewster
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
39.337, -101.371

A home lost all of the windows in it from the hail. The glass was blown into the house.

Hail, Thomas

When
September 15, 6:10 PM CST
Where
Thomas County, 0.52 mi SSE of Brewster
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
39.363, -101.377

The hail ranged from half dollar to tennis ball size. Many downtown businesses lost windows. The school lost 34 windows. Some of the glass was embedded in the gym floor from the hail and wind. At least one corn field near town was completely destroyed.

Hail, Decatur

When
September 15, 6:21 PM CST
Where
Decatur County, 6.74 mi NW of Leoville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.640, -100.549

Hail, Thomas

When
September 15, 6:21 PM CST
Where
Thomas County, 2.42 mi S of Levant
Measured
2.5 in hail
Reported by
Public
Coordinates
39.345, -101.206

Hail, Thomas

When
September 15, 6:21 PM CST
Where
Thomas County, 0.25 mi NE of Levant
Measured
1 in hail
Reported by
Social Media
Coordinates
39.383, -101.197

Hail, Graham

When
September 15, 6:25 PM CST
Where
Graham County, 0.87 mi SE of Bogue
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.360, -99.690

Thunderstorm Wind, Thomas

When
September 15, 6:26 PM CST
Where
Thomas County, 5.63 mi W of Mingo
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.270, -101.075

Hail, Thomas

When
September 15, 6:30 PM CST to 6:50 PM CST
Where
Thomas County, 4.21 mi WNW of Altair
Measured
2 in hail
Reported by
Public
Coordinates
39.336, -101.056

The hail started out golf ball in size then grew to hen egg size.

Thunderstorm Wind, Thomas

When
September 15, 6:30 PM CST to 6:50 PM CST
Where
Thomas County, 4.03 mi W of Altair
Measured
70 kt (81 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.322, -101.055

A large tree limb was blown down and round hay bales were blown across the highway.

Hail, Thomas

When
September 15, 6:32 PM CST
Where
Thomas County, 2.48 mi E of Levant
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.380, -101.154

The hail ranged from pea to golf ball in size.

Hail, Thomas

When
September 15, 6:39 PM CST
Where
Thomas County, 3.78 mi E of Levant
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.390, -101.130

Hail, Thomas

When
September 15, 6:40 PM CST to 6:56 PM CST
Where
Thomas County, 0.69 mi S of Colby
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.390, -101.050

The hail ranged from half dollar to ping-pong ball size.

Thunderstorm Wind, Thomas

When
September 15, 6:48 PM CST
Where
Thomas County, 0.42 mi SE of Gem
Measured
78 kt (90 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
39.425, -100.895

Two trees were blown down, one was split in half.

Hail, Thomas

When
September 15, 7:05 PM CST
Where
Thomas County, 0.45 mi NNW of Menlo
Measured
2 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.356, -100.724

A house in town had the siding severely damaged from the hail. The exact size of the hail is unknown.

Thunderstorm Wind, Sheridan

When
September 15, 7:18 PM CST
Where
Sheridan County, 6.76 mi S of Selden
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.432, -100.571

Estimated wind gusts of 60-70 MPH occurred with the storm.

Thunderstorm Wind, Sheridan

When
September 15, 7:20 PM CST
Where
Sheridan County, 4.17 mi NNE of Hoxie
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
39.409, -100.413

Hail, Graham

When
September 15, 7:29 PM CST to 7:31 PM CST
Where
Graham County, Hill City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.370, -99.850

A plethora of quarter to golf ball size hail fell.

Flash Flood, Sheridan

When
September 15, 7:45 PM CST to 10:45 PM CST
Where
Sheridan County, 6.87 mi E of Selden to 6.9 mi E of Selden
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.538, -100.442

Flash flooding was reported near the intersection of CR 130 N and Highway 23. Law enforcement reported the flash flooding was impacting Highway 23. Radar estimates around two inches of heavy rainfall occurred from the repeated rounds of storm activity over this location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659178, 659065, 659066, 659175, 659067, 659068, 659069, 659177, 659070, 659071, 659176, 659072, 659074, 659075, 659076, 659170, 659185, 659077, 659179, 659078, 659183, 659171, 659172, 659173, 659184, 659174, 659180, 659182, 659181, 659186.